Hail, Lake
- When
- July 22, 12:40 PM CST to 12:42 PM CST
- Where
- Lake County, 0.69 mi S of Higen City
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.340, -91.200
A potent shortwave diving south out of Manitoba kicked off storms that produced large hail across parts of the region. One storm during the early afternoon produced tennis ball size hail denting vehicles on Highway 38 in northern Itasca County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A potent shortwave diving south out of Manitoba kicked off storms that produced large hail across parts of the region. One storm during the early afternoon produced tennis ball size hail denting vehicles on Highway 38 in northern Itasca County. This storm continued to move to the south and moved through the Grand Rapids area periodically dropping hail stones an inch in diameter. Other storms that afternoon across the Minnesota Arrowhead produced quarter-sized hail in Tettegouche State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 11:42 AM CST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1242 PM CDT Sat Jul 22 2023 .DISCUSSION...(Today through Friday) Issued at 358 AM CDT Sat Jul 22 2023 Key Messages: 1. Areas of fog this morning will dissipate with some showers moving across northern MN this morning 2. Marginal risk for severe weather this afternoon for portions of north central MN and NW WI. 3. Shower and storm chances return Sunday afternoon. 4. Temperatures will be increasing through the week with Wednesday and Thursday currently expected to breach into the mid 80s and 90s. Current Conditions: Surface high pressure is retreating this morning as a trough begins to pivot in from the Canadian Prairies. Aloft, a shortwave is moving across southern Manitoba instigating some showers and storms with a southeast trajectory. Elsewhere, across the Northland the clearing skies and light winds has lead to some areas of fog. Today: The aforementioned shortwave will continue its dive southeast through the morning hours spreading showers and a few storms across northern MN. As we head towards the afternoon hours we will see the potential for storms increase across the region. Diurnal trends will lead to some modest instability over the region with a few models suggesting around 1000 J/kg of MLCAPE. Shear is the main limiting factor preventing things from becoming more widespread as values are closer to 20-25 kts. This is still enough to warrant some concern for severe storms with damaging winds and hail upwards of quarters being the primary threat. SPC has chipped away a bit at the severe outlook with the marginal risk highlighted from the Brainerd Lakes Region through the Twin Ports and into NW WI. The CAMs showcase a variety of scenarios for today but the general picture has the best chance for storms forming along the surface trough as it rotates through the marginal risk zone. Expect this activity to wane as we head into the evening hours and instability quickly diminishes. Sunday: We will maintain northwesterly flow aloft for Sunday with diurnally driven showers possible. The severe weather parameters are actually a reverse for Sunday with plenty of shear but instability now on the low side. Subsidence from surface high pressure should limit convective development. A few isolated storms will still be possible. One caveat to watch out for on this particular day will be a small jet streak that a few of the 00Z deterministic models are spitting out. This feature could produce some increased divergence aloft depending on its positioning and timing. This would lend itself to some increased storm coverage for Sunday as well as some stronger cells. Work Week and Heat: As we head into next week one of the main talking points will be the increase in temperatures. Increased heights over the Southern Rockies will lead to strong ridging over central CONUS for a few days. 850mb temperatures are expected to climb towards the 90th and 95th percentile of climatology. Monday will start off with highs climbing into the 80s. Each day thereafter will feature an increase in heat. with highs in the mid 80s and low 90s by Wednesday and Thursday. Relief is expected to arrive late in the week as cooler air sinks south from Canada. However, details on timing still remain highly contested among ensemble guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Jul 22 2023 Showers and thunderstorms have been moving across the region this morning and are expected to continue through the afternoon. Conditions will primarily be VFR today, with the exception being within the cores of the heaviest showers and storms. Strong to severe thunderstorms will be possible this afternoon in DLH and HYR. The primary hazard will be strong wind gusts up to 60 mph, with large hail up to 1" in diameter being a secondary hazard. Following the precip this evening, fog development will be possible tonight into early Sunday morning. Current confidence is only high enough for IFR fog in HIB and HYR. However, if model trends persist, additional terminals may need to be added and visibility may need to be lowered further. Expect VFR conditions tomorrow morning following any potential fog. && .MARINE... Issued at 358 AM CDT Sat Jul 22 2023 Southwest winds around 5-10 knots are streaming across the Lake with some patchy areas of fog this morning. Fog is expected to disperse shortly after sunrise and winds will turn to out of the northwest in the afternoon. There is also a chance for some showers and storms today across the Lake. Winds will continue to maintain a westerly component through the weekend with additional chances for showers and thunderstorms on Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 79 57 81 58 / 50 10 20 20 INL 78 54 77 55 / 60 10 20 20 BRD 83 57 85 59 / 40 10 10 30 HYR 82 54 83 57 / 50 40 10 20 ASX 83 57 82 58 / 30 30 10 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Britt AVIATION...Unruh MARINE...Britt
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 1118 AM CDT Sat Jul 22 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231630- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1118 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a chance of strong thunderstorms today through this evening. A few severe thunderstorms are possible. The storms will be capable of dime to half-dollar size hail, wind gusts of 40 to 60 mph, torrential rain which may lead to localized minor flooding, and frequent cloud-to-ground lightning. The storms are expected to weaken tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be several chances of isolated to scattered thunderstorms next week. A few may be strong. Very warm temperatures are forecast Wednesday and Thursday. Heat indices between 95 and 105 are possible both days generally south of a line from Cass Lake, MN to Grand Rapids to Cloquet to Hayward, WI. Heat Advisories may eventually be needed for some of these areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-231630- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1118 AM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are forecast today and this evening. Some of the storms will be strong to severe. Wind gusts of 25 to 40 knots, hail of dime to quarter size, torrential rainfall which will reduce visibility to less than 1 mile, and frequent cloud-to-water lightning are expected with the storms. The most likely area for severe storms is over the southwest .DAYS TWO THROUGH SEVEN...Sunday through Friday There are several chances of isolated to scattered thunderstorms throughout next week. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
1055 AM CDT Sat Jul 22 2023
MNZ012-019-221630-
Northern Cook/Northern Lake MN-Central St. Louis MN-
1055 AM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL ST.
LOUIS AND WEST CENTRAL LAKE COUNTIES THROUGH 1130 AM CDT...
At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near
Babbitt, or 17 miles southwest of Ely, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Babbitt around 1115 AM CDT.
Other locations impacted by this storm include Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4764 9216 4777 9212 4774 9160 4750 9169
TIME...MOT...LOC 1555Z 282DEG 25KT 4768 9202
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
1132 AM CDT Sat Jul 22 2023
MNZ012-020-221700-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
1132 AM CDT Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL LAKE COUNTY
THROUGH NOON CDT...
At 1131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Birch Lake, to 12 miles west
of Isabella, to 9 miles northwest of Whyte, moving east-southeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Isabella around 1155 AM CDT.
Dumbbell Lake around 1200 PM CDT.
Other locations impacted by these storms include Murphy City and
Greenwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4774 9126 4751 9118 4739 9137 4753 9179
4774 9180 4781 9178
TIME...MOT...LOC 1631Z 289DEG 29KT 4775 9167 4762 9162 4755 9171
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
1201 PM CDT Sat Jul 22 2023
MNZ012-020-221730-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
1201 PM CDT Sat Jul 22 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL LAKE COUNTY
THROUGH 1230 PM CDT...
At 1200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Forest Center, to near
Isabella, to 7 miles northeast of Whyte, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Isabella around 1210 PM CDT.
Dumbbell Lake around 1220 PM CDT.
Clear Lake and Finland around 1230 PM CDT.
Other locations impacted by these storms include Murphy City, Wilson
Lake, Silver Island Lake and Perent Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4780 9105 4761 9108 4738 9126 4754 9160
4765 9152 4776 9151
TIME...MOT...LOC 1700Z 278DEG 23KT 4773 9142 4765 9143 4755 9150
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
1244 PM CDT Sat Jul 22 2023
MNZ010-018-221815-
Koochiching MN-North Itasca MN-
1244 PM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ITASCA
AND SOUTHEASTERN KOOCHICHING COUNTIES THROUGH 115 PM CDT...
At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Effie, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Itasca and southeastern Koochiching Counties, including the following
locations... Bois Forte Band Deer Creek Area, Craigville and Bois
Forte Band Nett Lake Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4799 9382 4815 9368 4800 9322 4777 9344
TIME...MOT...LOC 1744Z 302DEG 20KT 4802 9362
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
108 PM CDT Sat Jul 22 2023
MNZ010-018-221845-
Koochiching MN-North Itasca MN-
108 PM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ITASCA
AND SOUTH CENTRAL KOOCHICHING COUNTIES THROUGH 145 PM CDT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Effie, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Itasca and south central Koochiching Counties, including the
following locations... Bois Forte Band Deer Creek Area and
Craigville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4795 9373 4804 9360 4791 9329 4775 9348
TIME...MOT...LOC 1808Z 308DEG 16KT 4795 9360
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
139 PM CDT Sat Jul 22 2023
WIZ008-221915-
Sawyer WI-
139 PM CDT Sat Jul 22 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAWYER
COUNTY THROUGH 215 PM CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Couderay, or 16 miles southwest of Chippewa Flowage West, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Couderay, Exeland and Radisson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4565 9152 4579 9151 4588 9114 4564 9108
4564 9132
TIME...MOT...LOC 1838Z 259DEG 12KT 4572 9139
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LevensThe Duluth radar (KDLH), 95 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118792, 1118789, 1118791, 1118798, 1118793, 1118794, 1118797, 1118796, 1118799.